Concerned about progesterone interactions with existing HPV

by Katie
(Colorado)

I was prescribed Crinone 8% progesterone as a vaginal treatment for my shortened cervix at 18 weeks pregnant. I'm still on it through 36 weeks (3 weeks to go) so that's 15 total weeks I've been on it, and was basically told that progesterone will assist my short cervix and keep the baby from becoming preterm. Research I've seen shows that this is an effective treatment course. I've also dealt with HPV-related cervical dysplasia for 5+ years, the most recent outcome being a cone surgery 10 months ago which resulted in a clear pap for the first time years. I was happy and also relieved that I fell pregnant in the same month, so I wouldn't have to go too long in between monitoring paps in case HPV reared up again. Now I am concerned that the use of progesterone might inflame the HPV or otherwise affect my cervix negatively. I can only find one study that seems to support this - a 2010 study saying that vaginal progesterone can delay regression and increase the incidences of surgical interventions with dysplasia. Can you shed any light on what is known about bioidentical progesterone (also known as "micronized") and its effects on the cervix? I am confused how many sites like this one say progesterone is good for cervical health, while others indicate that it can be bad.

Comments for Concerned about progesterone interactions with existing HPV

Click here to add your own comments

Oct 30, 2015
Concerned about progesterone interactions with existing HPV
by: Wray

Hi Katie I can't find the study you refer to. But I do know progesterone is used to prevent preterm births in women with a short cervix, see here. But I doubt it will adversely affect the outcome of an HPV infection, I suspect the reverse, as it's effective against a number of pathogens. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...